Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 1995, 3:52 PM EDT for Watauga County, North Carolina. It was in force for 53 min.
The area
The counties it named.
The facts
- Issued
- May 13, 1995, 3:52 PM EDT (19:52 UTC)
- Expired
- May 13, 1995, 4:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 131952 SVRRNK NCC189-132045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT SAT MAY 13 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...WATAUGA COUNTY AT 351 DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN WATAUGA COUNTY. THE STORM WAS TRACKING TO THE EAST AT ABOUT 35 MPH AND WILL BE AFFECTING THE TOWNS OF SUGAR GROVE...SIVERSTONE AND BOONE THROUGH 445 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTILVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JDS/SPN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:46 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 13, 2:46 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT SAT MAY 13 1995 RECOMMENDATIONS... ALL...NONE DISCUSSION... QUICK DISCUSSION AFTER WATCHING RADAR AND SETTING UP FOR POSSIBLE EXTRA HELP. ETA AND AVN SIMILAR IN HANDLING OF UPCOMING SITUATION. WARM FRNTL RAINS AND THUNDER ENTERING CWA PER MOST RECENT UPDATES. WARM FRNT BY LATE TONIGHT/DAYBRK SUN RUNS FROM NEAR BLF S THRU EXTRME SW VA AND NRN MTNS NC...SE TO NC CST. RW'S AND SCATTERED THUNDER TO CONT N AND E OF THE FRNT THRU TONIGHT AND INTO SUN. QUESTION IS HOW FAR NORTH FRONT WILL MAKE IT INTO THE CWA DURING SUN. MODELS SUGGST A REASONABLE SOL OF BRINGING MUGGIES INTO SE WV...AND MUCH OF SW VA AND ALL OF NW NC BY LATE IN THE DAY SUN. ABUNDANT LO AND MID LVL RH THO PER GRIDDED TIME SECTION MAY MAKE IT DIFF TO CLEAR OUT STRONGLY BEHIND WARM FRONT ON SUNDAY PM. BEST CHC FOR SUN WUD BE NW NC..SE WV AND SW OF NRV. ON MONDAY COLD FRNT SLIPS THRU^ REGION AS WINDS ALFT BECOME MORE NW AND WEAK REDEVELOPMNT TAKES SHAPE OFF THE COAST. TIMING ON FRNTL PASSAGE CUD MAKE FOR INTRSTING WX FOR AT LEAST ERN PART OF CWA. SPN
In the hours before
Special weather statement, May 13, 12:12 PM EDT, 3 hours 40 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-141200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 NOON EDT SAT MAY 13 1995 ...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... A WARM FRONT APPROACHING FROM THE WEST WILL RESULT IN THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON AND TONIGHT. IN ADVANCE OF THE FRONT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA DURING THE AFTERNOON AND SPREAD EAST OVER THE PIEDMONT TONIGHT. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...THEREFORE SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. DURING SUNDAY THE AIRMASS WILL BECOME MORE UNSTABLE OVER SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...ESPECIALLY WEST OF THE NEW RIVER VALLEY ...AND NORTHWEST NORTH CAROLINA AS HUMIDITY INCREASES. THIS WILL INCREASE THE POSSIBILITY OF THUNDERSTORMS APPROACHING OR REACHING SEVERE LEVELS. NOGUEIRA
Special weather statement, May 13, 1:13 PM EDT, 2 hours 39 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-141200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT SAT MAY 13 1995 ...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... A WARM FRONT APPROACHING FROM THE WEST WILL RESULT IN THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON AND TONIGHT. IN ADVANCE OF THE FRONT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA DURING THE AFTERNOON AND SPREAD TO THE PIEDMONT LATE IN THE DAY AND THIS EVENING. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...THEREFORE SKYWARN SPOTTER ACTIVATION IS NOT EXPTECTED. DURING SUNDAY THE AIRMASS OVER THE REGION WILL BECOME MORE UNSTABLE OVER SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...ESPECIALLY WEST OF THE NEW RIVER VALLEY...AND NORTHWEST NORTH CAROLINA AS HUMIDITY INCREASES. THIS WILL RESULT IN AN INCREASED POSSIBILITY OF THUNDERSTORMS APPROACHING OR REACHING SEVERE LEVELS IN THOSE AREAS. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 49 min |
| May 13, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Rowan | 43 min |
| May 13, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Iredell | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.